Treatment with the HIV integrase inhibitor raltegravir (Isentress) is associated with an increased risk of skeletomuscular side-effects, according to Australian research published in the online edition of the Journal of Acquired Immune Deficiency Syndromes. Toxicities included muscle pain and muscle weakness and wasting. However, in most instances, these side-effects were mild and in the case of muscle wasting/weakness disappeared with the cessation of raltegravir therapy.
“This study identifies a significantly higher prevalence of symptomatic skeletal muscle toxicity…in patients treated with raltegravir-based cART [combination antiretroviral therapy],” write the authors. “This association is not dependent upon either the duration of raltegravir exposure or raltegravir trough levels.”
Raltegravir is a potent antiretroviral drug with proven efficacy in both treatment-naive and treatment-experienced people. Its main side-effects are headache, diarrhoea and nausea. These are generally mild and time limited.
Nevertheless, four case reports have associated raltegravir with rhabdomyolysis – the breakdown of skeletal muscle fibre. Elevations in creatinine kinase levels have also been observed in people treated with raltegravir, a finding which is consistent with the hypothesis that the drug may cause low-grade muscular toxicities.
To get a clearer understanding of this question, doctors in Sydney designed a prospective study comparing the prevalence and risk factors for skeletomuscular side-effects between people taking HIV treatment based on raltegravir and individuals treated with alternative antiretroviral regimens.
A total of 318 participants were recruited to the study between 2011 and 2012. Half were treated with raltegravir.
Muscle toxicity was defined as any one of the following:
- Isolated elevation in creatinine kinase.
- Widespread muscle pain (myalgia).
- Muscle weakness or wasting (proximal myopathy).
There were no significant differences between the participants treated with raltegravir and those taking other regimens. Almost all (98%) were male, 89% were white and their median age was 51 years. Strenuous exercise – which can cause muscle soreness or weakness – was reported by 42% of participants.
The overall prevalence of muscle toxicity was 28%. This was significantly higher among the participants taking raltegravir-based treatment compared to individuals treated with alternative regimens (37 vs 19%, p < 0.001).
Looking at individual muscle toxicities, the investigators found that participants taking raltegravir were more likely to be diagnosed with myalgia than those in the control arm (19 vs 3%, p < 0.001). “Myalgia, although a common clinical finding, is unlikely to be a sufficient reason alone to switch from raltegravir, but cases should be considered on an individual basis,” suggest the authors. Prevalence of proximal myopathy was also more common in those taking raltegravir (4 vs 0%, p = 0.03).
Prevalence of isolated elevation in creatinine kinase was similar between the two study arms (14 vs 16%). There were no cases of rhabdomyolysis.
After controlling for potential confounders, raltegravir (OR = 2.64; 95% CI, 1.57-4.45, p < 0.001) and recent strenuous exercise (OR = 2.15; 95% CI, 1.35-3.75, p = 0.002) were both identified as having an independent and significant association with muscle toxicity.
In addition, myalgia was associated with raltegravir treatment (p < 0.001) and strenuous exercise was a risk factor for isolated elevation in creatinine kinase.
“Additional, prospective studies are necessary to better assess the long-term sequelae of muscle toxicity and uncover associated factors that may predict the likelihood of damage,” conclude the authors. “Our findings suggest that all patients receiving raltegravir should be actively monitored for myalgia and myopathy.”
Lee FJ et al. Skeletal muscle toxicity associated with raltegravir-based combination anti-retroviral therapy in HIV-infected adults. J Acquir Immune Defic Syndr, online edition, DOI: 10.1097/QAI.0b013e3182832578, 2013.